Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Blacksburg, VA

May 2, 2004Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 2, 2004, 6:20 PM EDT for Charlotte County, Halifax County, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2004, 6:20 PM EDT (22:20 UTC)
Expired
May 2, 2004, 7:00 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Charlotte County, VA, Halifax County, VA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 5:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 022220
SVRRNK
VAC037-083-022300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA  
  EASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 700 PM EDT

* AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CLUSTER SPRINGS...OR ABOUT
  OVER TURBEVILLE...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCOTTSBURG BY 645 PM EDT
  DRYBURG BY 650 PM EDT
  7 MILES SOUTHEAST OF MT LAUREL AND 8 MILES SOUTHWEST OF WYLLIESBURG
  BY 700 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3663 7907 3651 7891 3681 7847 3706 7842
          3713 7855

$$

JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:09 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 2, 3:09 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT SUN MAY 2 2004

.SHORT TERM...

TONIGHT AND MONDAY...COLD FRONT MOVES INTO MTNS THIS EVENING AND
INTO EASTERN VA BY MORNING.  PRECIP AHEAD AND WITH FRONT WILL ALSO
HANG BEHIND SYSTEM OVER EASTERN PARTS FA THRU DAYBREAK. FRONT STALLS
DURING AM HRS...UNTIL ANOTHER VIGOROUS SHORT WAVE ROTATES AROUND THE
BASE OF THE H5 TROUGH MIDDAY MON.  THIS UPR AIR IMPULSE SHOULD BE
SUFFICIENT TO KEEP BKN CLDS OVER MOST OF AREA AND TO TRIGGER SOME
TSRA OVER PORTIONS OF AREA MON AFTN-PM. SIGNIFICANTLY COOLER TEMPS
BEGIN TO ADVECT INTO AREA LATE MON.

&&

.LONG TERM...

FOR MONDAY NIGHT CLOUD COVER WILL BE ON THE DECREASE AS HIGH
PRESSURE MOVES INTO THE AREA BEHIND THE EXITING COLD FRONT. WINDS
ALSO WILL BE ON THE DECREASE WITH SIGNIFICANTLY COOL AIR/LOWER
DEWPOINTS MOVING INTO THE AREA. WILL GO WITH LOWS AT 35 OR LOWER
ACROSS THE WESTERN HALF OF THE FORECAST AREA. WILL INCLUDE MENTION
OF PATCHY FROST IN THIS AREA AFTER MIDNIGHT THROUGH JUST AFTER
SUNRISE TUESDAY. ALSO WILL BE GOING WITH LOWS 32 OR LOWER IN A GOOD
PORTION OF THIS AREA. AS SUCH WILL ISSUE A FREEZE WATCH FOR THE LATE
MONDAY NIGHT/EARLY TUESDAY MORNING TIME PERIOD.

HIGH PRESSURE WILL BE TEMPORARY AS OUR NEXT SYSTEM APPROACHES FROM
THE WEST. WILL GRADUALLY INCREASE CLOUD COVER LATE TUESDAY INTO
WEDNESDAY NIGHT TO ACCOUNT FOR THIS. WILL HOLD OFF UNTIL WEDNESDAY
AFTERNOON FOR OUR NEXT CHANCE OF THUNDERSTORMS WITH PASSAGE OF A
WEAK TROUGH AND LINGER CHANCES INTO THE EARLY EVENING.

FOR DAYS THURSDAY THROUGH SUNDAY A LOT WILL DEPEND ON JUST WHERE THE
CENTER OF THE UPPER HIGH/RIDGE PARKS ITSELF. THE GFS SELECTS AN AREA
WEST OF HERE KEEPING US IN NORTHWEST FLOW WITH PERIODIC WEAK
SHORTWAVE TROUGHS ZIPPING ACROSS NORTHERN AND EASTERN PARTS OF THE
AREA. THE ECMWF/CANADIAN SELECTS TO POSITION THE UPPER RIDGE/HIGH
JUST SOUTH OF THE AREA THUS HELPING TO SHUNT ANY WEATHER EITHER WELL
NORTH OR NORTHEAST OF THE CWFA...AND ALLOWING FOR HIGHER
HEIGHTS...THUS WARMER DAY TIME HIGHS AND LESS CLOUD COVER.
CONFIDENCE IN SELECTING ONE OF THESE AS EXACTLY IS WHAT IS GOING TO
HAPPEN IS LOW. AND IF I DID SELECT THE POTENTIALLY WETTER GFS
SOLUTION...I WOULD NOT PLACE MORE THAN A 20 OR 30 POP IN ANY GIVEN
TIME PERIOD. AS SUCH...I WILL SELECT TO KEEP THE FORECAST DRY FROM
THURSDAY ONWARD...AND AS A COMPROMISE ON TEMPERATURES...GO WITH
TEMPERATURES A LITTLE WARMER THAN THE MEX MOS. WILL ALSO GO WITH
LIGHT WINDS WITH EITHER A SOUTHWEST OR WEST COMPONENT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...FREEZE WATCH MAY 4 300 AM UNTIL 800 AM NCZ001-002-018.
VA...FREEZE WATCH MAY 4 300 AM UNTIL 800 AM VAZ007-009>020.
WV...FREEZE WATCH MAY 4 300 AM UNTIL 800 AM WVZ042>045.
&&

MG/DS
Hazardous weather outlook, May 2, 5:48 AM EDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 AM EDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001>005-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-031000-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-
GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-MONROE WV-
MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-
ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-SURRY NC-
TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
548 AM EDT SUN MAY 2 2004

.DAY ONE...

THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON.  A
STRONG COLD FRONT WILL CROSS THE CENTRAL APPALACHIANS SUNDAY.  THIS
FRONT WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS...
ESPECIALLY EAST OF THE BLUE RIDGE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, May 2, 5:28 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT SUN MAY 2 2004

NCZ005-006-VAZ044-058-059-022229-
CASWELL NC-CHARLOTTE VA-HALIFAX VA-PITTSYLVANIA VA-ROCKINGHAM NC-
528 PM EDT SUN MAY 2 2004

STRONG THUNDERSTORMS WITH WIND GUSTS OF 40 MILES AN HOUR...AND SMALL
HAIL...WILL CONTINUE TO MOVE NORTHEAST THROUGH SOUTH CENTRAL VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA THIS AFTERNOON. THE STORMS WILL BE
MAINLY ALONG AND EAST OF LINE FROM REIDSVILLE NORTH CAROLINA...TO A
DANVILLE VIRGINIA...RIDGEWAY AND LEDA LINE. EXPECT RAINFALL RATES UP
TO ONE AND ONE HALF INCHES IN AN HOUR WITH THE PASSAGE OF THESE
STORMS. RAINFALL OF THIS RATE CAN CAUSE PONDING OF WATER IN LOW LYING
AND POOR DRAINAGE AREAS.

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.